Alert archive / Ohio / River Flood Warnings in 2023

River Flood Warning 5, NWS Cleveland, OH

February 23, 2023Sandusky County, Wood County, Ohio

NWS Cleveland, OH issued this river flood warning at Feb 23, 2023, 3:44 AM EST for Sandusky County, Wood County, Ohio. It took effect at Feb 23, 2023, 7:00 AM EST. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Feb 23, 2023, 3:44 AM EST (08:44 UTC)
In effect from
Feb 23, 2023, 7:00 AM EST
Expired
Feb 24, 2023, 5:55 PM EST
In force
35 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

Counties Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portage River at Woodville (WDVO1).

Action stage
8 ft
Minor stage
11 ft
Moderate stage
12.5 ft
Major stage
13.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04195500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

003 
WGUS41 KCLE 230844
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
344 AM EST Thu Feb 23 2023

...The National Weather Service in Cleveland OH has issued a Flood 
Warning for the following rivers in Ohio...

  Portage River At Woodville affecting Wood and Sandusky Counties.

For the Portage River...including Woodville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 145 PM EST.

&&


OHC143-173-231845-
/O.NEW.KCLE.FL.W.0005.230223T1200Z-230224T0300Z/
/WDVO1.1.ER.230223T1200Z.230223T1800Z.230223T2100Z.NO/
344 AM EST Thu Feb 23 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO LATE THIS EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Portage River At Woodville.

* WHEN...From this morning to late this evening.

* IMPACTS...At 9.0 feet, The river inundates lower portions of Trail 
  Marker Park and is out of banks in Pemberville.

* ADDITIONAL DETAILS...
  - At 3:30 AM EST Thursday the stage was 8.2 feet.
  - Forecast...The river will rise above flood stage this morning
    to 9.3 feet this afternoon. It will then fall below flood
    stage late this afternoon to 7.7 feet this evening.
  - Flood stage is 9.0 feet.
  - Flood History...This crest compares to a previous crest of
    9.3 feet on 06/15/2004.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349


$$

Sefcovic
4 follow-up statements
394 
WGUS81 KCLE 231832
FLSCLE

Flood Statement
National Weather Service Cleveland OH
132 PM EST Thu Feb 23 2023

...The Flood Warning is extended for the following rivers in Ohio...

  Portage River At Woodville affecting Wood and Sandusky Counties.

For the Portage River...including Woodville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 1130 PM EST.

&&


OHC143-173-240445-
/O.EXT.KCLE.FL.W.0005.000000T0000Z-230224T1500Z/
/WDVO1.1.ER.230223T1152Z.230224T0000Z.230224T0900Z.NO/
132 PM EST Thu Feb 23 2023

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Portage River At Woodville.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 10.5 feet, Water is encroaching on State Route 105 in 
  Sandusky County northeast of U.S. 23. Water is in the backyard of 
  residents on Bierley, Bridge, and Water Streets in Pemberville.

* ADDITIONAL DETAILS...
  - At 12:30 PM EST Thursday the stage was 9.7 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 12:30 PM EST Thursday was 9.7 feet.
  - Forecast...The river is expected to rise to a crest of 9.8
    feet this evening. It will then fall below flood stage late
    tonight.
  - Flood stage is 9.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349


$$

Iverson
190 
WGUS81 KCLE 240418
FLSCLE

Flood Statement
National Weather Service Cleveland OH
1118 PM EST Thu Feb 23 2023

...The Flood Warning continues for the following rivers in Ohio...

  Portage River At Woodville affecting Sandusky and Wood Counties.

For the Portage River...including Woodville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Friday morning at 930 AM EST.

&&


OHC143-173-241430-
/O.CON.KCLE.FL.W.0005.000000T0000Z-230224T1500Z/
/WDVO1.1.ER.230223T1152Z.230224T0000Z.230224T0900Z.NO/
1118 PM EST Thu Feb 23 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE FRIDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Portage River At Woodville.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 10.5 feet, Water is encroaching on State Route 105 in 
  Sandusky County northeast of U.S. 23. Water is in the backyard of 
  residents on Bierley, Bridge, and Water Streets in Pemberville.

* ADDITIONAL DETAILS...
  - At 10:30 PM EST Thursday the stage was 10.4 feet.
  - Forecast...The river is expected to rise to a crest of 10.6
    feet tonight. It will then fall below flood stage on Friday.
  - Flood stage is 9.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349


$$

Campbell
759 
WGUS81 KCLE 241406
FLSCLE

Flood Statement
National Weather Service Cleveland OH
906 AM EST Fri Feb 24 2023

...The Flood Warning is extended for the following rivers in Ohio...

  Portage River At Woodville affecting Sandusky and Wood Counties.

For the Portage River, including Woodville, minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 715 PM EST.

&&


OHC143-173-250015-
/O.EXT.KCLE.FL.W.0005.000000T0000Z-230225T0200Z/
/WDVO1.1.ER.230223T1152Z.230224T0400Z.230225T0000Z.NO/
906 AM EST Fri Feb 24 2023

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Portage River At Woodville.

* WHEN...Until late this evening.

* IMPACTS...At 10.5 feet, water is encroaching on State Route 105 in 
  Sandusky County northeast of U.S. 23. Water is in the backyards of 
  residences on Bierley, Bridge, and Water Streets in Pemberville.

* ADDITIONAL DETAILS...
  - At 8:30 AM EST Friday the stage was 10.1 feet.
  - Forecast...The river is expected to fall below flood stage
    this evening and continue falling to 3.9 feet Tuesday
    evening.
  - Flood stage is 9.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349


$$

Jaszka
060 
WGUS81 KCLE 242255
FLSCLE

Flood Statement
National Weather Service Cleveland OH
555 PM EST Fri Feb 24 2023

...The Flood Warning is cancelled for the following rivers in Ohio...

  Portage River At Woodville affecting Wood and Sandusky Counties.

OHC143-173-250000-
/O.CAN.KCLE.FL.W.0005.000000T0000Z-230224T2255Z/
/WDVO1.1.ER.230223T1152Z.230224T0400Z.230224T2124Z.NO/
555 PM EST Fri Feb 24 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Portage River At Woodville.

* ADDITIONAL DETAILS...
  - At 5:30 PM EST Friday the stage was 8.8 feet.
  - Forecast...The river is expected to fall to 4.1 feet
    Wednesday morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Feb 23, 3:30 AM EST, 14 minutes earlier.

Area forecast discussion, Feb 23, 3:30 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
330 AM EST Thu Feb 23 2023

.SYNOPSIS...
Low pressure over the lower Great Lakes will move east and off the
coast of Maine by Friday morning. A trough lingering back west from
the low is expected to extend across the lower Great Lakes Friday
morning. High pressure is then expected to build east across the
Great Lakes region Friday night and then east of the area Saturday.
A ridge should linger back west from the high pressure center into
the local area through early Saturday night followed by a warm front
late Saturday night. A cold front should follow the warm front
Sunday afternoon. Rapidly deepening low pressure should approach the
lower Great Lakes Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Broad upper level ridge over the eastern United States at the
present time is expected to flatten with time this afternoon and
tonight. This is in response to a vigorous shortwave trough and
associated positive vorticity maximum moving east through the mean
flow. The shortwave and associated secondary surface low should move
east today.  The surface low will cause a warm front to lift north
into the forecast area today and may struggle to get past the
lakeshore.  Fairly strong warm air advection should push
temperatures well into the 60s for highs today.  Record highs are in
the upper 60s across the area and temperatures will need to be
monitored as hourly temperatures approach these record values.
Minimal precipitation threat is expected today along the warm front
as drier air tries to push north across the area. Rainfall amounts
between 1 and 2 inches occurred yesterday and last night across the
forecast area.  Streams and creeks are rising and the potential for
some minor flooding is possible.  Expecting very light rainfall
amounts for today.  Surface high pressure is expected to build east
across the local area through Friday night.  This feature will bring
a return back to fair weather across the entire area today and
tonight with the exception for a few widely scattered showers in the
extreme east. Lake effect does not appear to be much of an issue
as the surface high builds quickly east toward the area Friday. Fair
weather continues Friday night. Tonight's lows are expected to
fall back into the 20s as cold air advection returns on the back
side of the low pressure system. Then, Friday's highs could
possibly occur during the morning tomorrow with a possible
lowering through the rest of the day.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The short term forecast period will be quiet with temperatures
slowly warming through the weekend. High pressure will be over the
eastern Great Lakes on Friday night and will be shifted to the east
for Saturday as a weak system moves through the northern Great
Lakes. The forecast area will be in the warm sector with the
evolution of these two features and temperatures on Saturday will
creep into the 40s. A system over the Tennessee Valley will slide
north but high pressure will approach from the northwest on Sunday
to keep any wet weather south of the area. The incoming high will
not bring any changing temperatures and therefore expect
temperatures to continue to creep warmer in the 40s and perhaps a 50
south on Sunday. A potent low pressure system will target the area
early next week and the warm front will approach the area late
Sunday night with rain/snow chances increasing.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday will be the active weather day for the entire forecast
period. A potent upper trough will move through the central
CONUS and support a deepening low pressure system that will move
through the Great Lakes region. The forecast area appears to
stay on the warm side of the system, which will allow for
temperatures to increase significantly and can see much of the
area take a run at 60 degrees by the time everything is said and
done. A good jet across the region should mix down in the warm
sector and will be concerned about winds and wind gusts and
already have a wind forecast approaching 45 mph gusts. Next,
there should be plenty of moisture with the system and
widespread rainfall will be expected, especially on Monday night
as the cold front sweeps through. With the area getting 1 to 2
inches of rain on Wednesday, areas rivers will still have some
elevated flows into Monday so some minor flooding could be
possible. Finally, there could be some instability ahead of the
cold front as well and there is some loose potential for some
thunder and have a slight chance thunder mention. Monday could
be a day where there is a severe threat characterized by a
strong wind field that won't take much for some stronger gusts
to be brought to the surface. Not fully confident here but
something to think about going forward.

The system will exit on Tuesday and some residual showers are
possible for the first part of the day, especially in NE OH/NW PA.
High pressure will build into the region and allow for conditions to
dry out. High pressure will block significantly colder air from
entering the region so temperatures probably won't back off too much
and stay in the 40s. Beyond this, some disparity on the mid week
system but a warm front will eventually cross back over the area and
the area should get warmer again and push into the 50s. All in all,
not many opportunities for any significant snow through the end of
the month and February 2023 will be historic for both warmth and
lack of snow for much of the area.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
Line of showers continue to move east of the area at this time
in association with the first low pressure system. A secondary
low pressure system will approach the local area from the west
and force the nearly stationary front to lift north to the
lakeshore. This system was producing a few light showers ahead
of it but nothing compared to what fell yesterday. Main issue
now is the low ceilings and MVFR visibilities expected through
this TAF period. Expecting to see some improvement to VFR at
Akron-Canton and Mansfield as dry slot pushes north into the
area. Winds are expected to increase during the day as low
pressure moves east into the area tightening up the gradient.

Outlook...Non-VFR possible in snow showers and/or low
ceilings Friday.

&&

.MARINE...
Weak low pressure is departing east of the lake this morning and a
reduced pressure gradient across the lake will allow for a brief
reprieve of Small Craft Advisory winds and waves. Low pressure
moving through the central Great Lakes will extend a warm front
against the lake this afternoon and any easterly flow will switch
around to the southwest by this evening. With the low moving to the
north overnight, a cold front will then extend across the lake and
strong west winds will overtake the lake with wind speeds up to 25
knots. Therefore, once the current Small Craft Advisory expires at 7
AM, will replace the headline with one for late this afternoon
through Friday. High pressure will build into the region for Friday
and relax the pressure gradient again across the lake, which will
allow for any hazardous marine conditions to subside. High pressure
will shift to the east for Saturday as a weak system passes through
the north and southwest winds will be favored across the lake.
Another high pressure system will approach from the west for Sunday
and a slightly enhanced pressure gradient for southwest winds to 15
kts. A strong low pressure system will target the region for Monday
and strong winds and marine headlines are possible.

&&

.CLIMATE...
Here are the record high temperatures for the climate sites for
today:

Date    Toledo         Mansfield      Cleveland      Akron          Youngstown     Erie

02-23   68(2017)       68(2017)       68(2017)       69(2017)       69(2017)       65(1922)

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 7 AM EST this morning for
     LEZ144>149.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Lombardy
MARINE...Sefcovic

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:47 AM ESTSmall Craft AdvisoryCLE32 hr
Feb 23, 1:32 PM ESTRiver Flood WarningCLETrumbull10 hr

Nearby

River Flood Warnings in Ohio, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.